May 3, 2011
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 High Creatinine Level: Can I Still Take Creatine and Other Supplements?
I was diagnosed with HIV a few months ago and have since been taking Atripla (efavirenz/tenofovir/FTC). Most of my numbers are heading in the right direction with the exception of my creatinine level, which is slightly elevated. My doctor and I check my kidney functioning on a monthly basis because of this. Will taking creatine or any other bodybuilding supplements affect my creatinine levels? Are these products safe with my kidney issues?

Nelson Vergel responds in the "Nutrition and Exercise" forum


 Recently Diagnosed: What Are the Steps I Can Take to Live Well?
I've recently been diagnosed HIV positive. My CD4 count is 670 and my viral load is around 1,200. I've been told that at present HIV hasn't yet damaged my body in any way, and it's been mentioned that I may not need to take HIV meds for years. Still, I'm absolutely terrified -- especially about wasting, and about starting to look ill and gaunt. Do I need to worry about this? What do I need to know to start living well right away with HIV?

Nelson Vergel responds in the "Nutrition and Exercise" forum


Advertisement

 HIV and Heart Disease
Cardiovascular disease is a major cause of death in HIV patients. Visit www.HIVandYourHeart.org to make changes to improve your heart health and overall wellness. You can live a longer, stronger life with HIV and keep your heart healthy, too. Did you know people living with HIV often share some common issues that affect cardiovascular health? They include higher triglyceride levels, not enough good cholesterol, chronic inflammation, smoking, atherosclerosis, kidney failure and diabetes.


BODY SHAPE CHANGES & HIV/AIDS


 Is Testosterone and Exercise Enough to Help Me Gain Muscle Mass?
I've been HIV positive since 2003 and I'm not yet on HIV meds. My CD4 count is around 850 and my CD4 percentage remains high at around 45. I have mild issues with lipoatrophy; some of the fat on my face, forearms, legs and buttocks has vanished, although most people wouldn't notice. I use Androgel now, but I'm thinking of starting an anabolic steroid like Oxandrin (oxandrolone, also known as Anavar). Would this be helpful, or is exercising and taking testosterone by itself enough to help me bulk up a bit?

Nelson Vergel responds in the "Nutrition and Exercise" forum


Also Worth Noting: Visual AIDS

Image from the May 2011 Visual AIDS Web Gallery
"After the Cocktail," 1999; Albert J. Winn

Visit the May 2011 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Personal, Jesus," is curated by Matthew Lawrence.

HIV/AIDS TREATMENT


 Can Sustiva Cause Birth Defects in Babies When the Father Is Taking It?
HIV-positive women are strongly advised not to be on Atripla (efavirenz/tenofovir/FTC) during pregnancy because the Sustiva (efavirenz, Stocrin) component poses the risk of severe birth defects. What would happen if an HIV-positive man were taking Atripla when he got his female partner pregnant? Could the Sustiva in the man's semen cause birth defects in the child?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


 Why Don't Recreational Drugs and HIV Meds Mix?
My boyfriend received an AIDS diagnosis about nine months ago. At that time his CD4 count was 6 and his viral load was very high. Since he's been on Norvir (ritonavir), Reyataz (atazanavir) and Truvada (tenofovir/FTC), his CD4 count has risen to 104 and his viral load has dramatically decreased. My concern is that he'll wipe out all of the gains he's made, because he's started using recreational drugs again. Are there any interactions between recreational drugs and his HIV meds? Do you know of any good treatment programs that deal with both drug addiction and HIV/AIDS?

David Fawcett, Ph.D., L.C.S.W., responds in the "Substance Use and HIV" forum


OTHER HEALTH ISSUES & HIV/AIDS


 What Can I Do About Anxiety Attacks?
Three years ago I was diagnosed HIV positive. I started taking Epzicom (abacavir/3TC, Kivexa) and Kaletra (lopinavir/ritonavir) soon afterward, and at the moment my health is excellent. My only problem, which occurs almost daily, is strong anxiety attacks which are usually relieved by a dose of Xanax (alprazolam). What can I do about this?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


 Stopped HIV Meds Due to Severe Gut Pain: What Are My Next Steps?
I stopped taking Atripla (efavirenz/tenofovir/FTC) several months ago after nearly a year of suffering with a constant burning pain in my stomach and bowels. My CD4 count is 192 and my viral load is 36,000; it used to be undetectable, and my CD4 count was once at 355. I'm scared to go any longer without meds, but I have yet to fill my new prescription for Isentress (raltegravir) and Truvada (tenofovir/FTC). Do you think my stomach will fare any better on these meds?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


Connect With Others

Gay and Positive Dad, Thankful and Proud
(A recent post from the "Gay Men" board)

One of the best things any one of us HIVers can do is celebrate and relish all the good things that may happen in our lives, so here it goes, my turn to boast.

My son has qualified for the Junior Olympic National Gymnastics Championships to be held this week in Long Beach California. He has worked so hard this season and has done very well. We all are so excited about the meet this week. I am just so grateful that I am healthy enough to travel and experience this precious moment in my son's life. -- njpozdad

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



HIV TRANSMISSION


 Possible HIV Exposure While on PEP: Do I Need to Take the Meds Again?
I've been on PEP (post-exposure prophylaxis) for 21 days because of a condom break during receptive anal sex with a partner of unknown status. Today I got drunk and had unprotected receptive anal sex with two partners of unknown status, both of whom ejaculated. They stated they were negative and argued that since I was on PEP it was not a problem. I deeply regret this now. Do I need to take three more weeks of PEP?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum


STRANGE BUT TRUE


 Could HIV Penetrate Five Layers of Fashion?
I got a five-minute lap dance from a non-stripper (long story!). I was wearing underwear, basketball shorts and slacks. She was wearing panties and a Spandex-type pants outfit. Could a virus get through all that clothing? Should I get tested for HIV?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum



Advertisement



Activist Central

 ACRIA Partners With New York Academy of Sciences for Educational Symposium on May 16


 Webinar: The National HIV/AIDS Strategy -- What It Means for Black America


 Facial Lipoatrophy Treatments for HIVers: Sign a Petition to Help Remove Barriers to Access!


 Sign a Birthday Card for Health Care Reform!


 Choice in HIV Prevention -- Let FDA Look at the PrEP Data